Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Had heart ablation for A-Fib. Prescribed Omeprazole. Having cough. Suggest medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
Ok, here goes. On XXXXXXX 25 I had a heart ablation for A-Fib. Surgery went well and I spent one night in the hospital. I was given a prescription for omeprazole to take for 30 days and was wondering if this could be what is causing me to have this dry cough. I only have a few more days to take it, so am hoping my cough goes away. I have been reading about pulmonary stenosis and was concerned that maybe I had that problem. I don't go back to my doctor for 2 more months. I do go to see the nurse pract. in a couple of weeks. Can you give me some info on this med. and if this cough is a common occurrence after have a heart ablation?
Posted Thu, 8 Aug 2013 in Heart Rate and Rhythm Disorders
Answered by Dr. Lohit K 2 hours later
Hi XXXXX , Thanks for using XXXXXXX

Omeprazole is a proton pump inhibitor, which inhibits gastric acid secretion. it does not cause dry cough, but it reduces dry cough if its due to acid reflux.

Your dry cough could be due to irritation in throat.
If they had used intubation during surgery, that would have caused minor trauma to mucosa. Which is causing dry cough.
You can do warm salt water gargling 3 to 4 times a day.
Get your throat and nose examined in your next visit to health care.

Dry cough could also be due to post nasal drip from sinusitis or if you are taking ACE inhibitor group of medication.

Usually after heart surgery, cough will be due to ineffective pumping capacity of heart, and in this condition cough will be productive in nature, containing frothy sputum.
Better you can get your chest examined for any basal crepitations
Consult your doctor for examination and management.
Hope I answered your question. Feel free to ask me if you have any further queries.
Wish you good health. Take care.

Dr. Lohit
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor